Synthetic pot laced with opioid behind CT mass overdose

Faith Castro
August 17, 2018

He quickly helped coordinate the response, and then returned to the microphone.

A mass overdose on August 15, near Yale University left at least 76 people ill, caused by what's suspected to be a batch of synthetic marijuana, known as K2.

"We heard from people on the Green that it potentially contained PCP, and some of the reactions in the emergency room suggest there was an opioid involved as well", said EMS Medical Director Sandy Bogucki.

Most of the overdoses were on the New Haven Green, a historic downtown park near Yale University. The park, home to a historical burial ground, gets lots of foot traffic and is family-friendly with "elm trees, lawn and fountains".

Lt. Ernest Jones, an emergency medical technician for the New Haven Fire Department, told the Register he's had his job for five years, and never had such an abnormal day at work.

There have been no deaths from the spate of overdoses.

A look at the scene of multiple overdoses in the area of a CT park on Wed., Aug. 15, 2018.

"Do not come down to the Green and purchase this K2", Anthony Campbell, the New Haven police chief, told WVIT-TV. CNN has reached out to the DEA for more information.

More news: 21-year-old woman becomes youngest in US to receive face transplant

Synthetic marijuana, called "spice" and other names, usually is plant material sprayed with chemicals or other substances that is sold in small, colorful packets.

While K2 may look like marijuana, drug experts say it is far more potent and risky.

In a warning last month signed by top federal officials, the Food and Drug Administration said synthetic marijuana has become particularly risky because some producers have been adding brodifacoum - a long-acting anticoagulant thought to extend the drug-induced "high". The patients were taken to area hospitals for overdose-related respiratory illnesses, Officer David Hartman said.

First responders in New Haven initially suspected that the drugs were laced with some form of opioid and used Narcan, which combats opioid overdoses, on the patients.

Victims were given several doses of naloxone, an antidoe for narcotic overdoses, both on the scene and at the hospital. "Let's address it that way", Alston said.

"Nationwide, this is an issue for every city, every agency", Alston said.

"Today's emergency is deeply troubling and illustrative of the very real and serious threat that illicit street drugs pose to health of individuals", Malloy said, according to the Courant. Their symptoms included vomiting, hallucinating, high blood pressure, shallow breathing, semi-conscious and unconscious states, officials said.

Other reports by LeisureTravelAid

Discuss This Article

FOLLOW OUR NEWSPAPER